Alert archive / Nevada / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 2, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at Jun 17, 2009, 5:15 PM PDT for Elko County, Humboldt County, Lander County, Nevada. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2009, 5:15 PM PDT (00:15 UTC)
- Expired
- Jun 17, 2009, 5:45 PM PDT
- In force
- 30 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
Counties Elko County, NV, Humboldt County, NV, Lander County, NV
The radar
The Elko radar (KLRX), 27 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 0.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 2310 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KLKN 180015 SVRLKN NVC007-013-015-180045- /O.NEW.KLKN.SV.W.0002.090618T0015Z-090618T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ELKO NV 515 PM PDT WED JUN 17 2009 THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME NORTH CENTRAL LANDER COUNTY IN NORTH CENTRAL NEVADA... EXTREME WEST CENTRAL ELKO COUNTY IN NORTHEAST NEVADA... EXTREME SOUTHEASTERN HUMBOLDT COUNTY IN NORTHWEST NEVADA... * UNTIL 545 PM PDT * AT 513 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER EXTREME SOUTHEASTERN HUMBOLDT COUNTY...OR 18 MILES NORTH OF VALMY...AND MOVING SOUTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4088 11677 4080 11706 4108 11711 4114 11698 TIME...MOT...LOC 0015Z 339DEG 11KT 4102 11704 $$ MS
2 follow-up statements
000 WWUS55 KLKN 180031 SVSLKN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 531 PM PDT WED JUN 17 2009 NVC007-013-015-180045- /O.CON.KLKN.SV.W.0002.000000T0000Z-090618T0045Z/ HUMBOLDT NV-ELKO NV-LANDER NV- 531 PM PDT WED JUN 17 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR EXTREME NORTH CENTRAL LANDER...EXTREME WEST CENTRAL ELKO AND EXTREME SOUTHEASTERN HUMBOLDT COUNTIES... AT 530 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER EXTREME SOUTHEASTERN HUMBOLDT COUNTY...OR 15 MILES NORTHEAST OF VALMY...MOVING SOUTH AT 15 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4104 11708 4110 11696 4088 11677 4080 11706 TIME...MOT...LOC 0031Z 339DEG 11KT 4097 11702 $$ MS
000 WWUS55 KLKN 180045 SVSLKN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 545 PM PDT WED JUN 17 2009 NVC007-013-015-180055- /O.EXP.KLKN.SV.W.0002.000000T0000Z-090618T0045Z/ HUMBOLDT NV-ELKO NV-LANDER NV- 545 PM PDT WED JUN 17 2009 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTH CENTRAL LANDER...EXTREME WEST CENTRAL ELKO AND EXTREME SOUTHEASTERN HUMBOLDT COUNTIES HAS EXPIRED... THIS STORM HAS MOVED OUTSIDE THIS WARNING AREA...AND A NEW WARNING HAS BEEN ISSUED FURTHER SOUTH. LAT...LON 4104 11708 4110 11696 4088 11677 4080 11706 TIME...MOT...LOC 0045Z 339DEG 11KT 4093 11700 $$ MS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:17 PM PDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jun 17, 3:17 PM PDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 317 PM PDT WED JUN 17 2009 .SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL DIE DOWN OVERNIGHT AS A RIDGE BUILDS AND DRIES OUT THE AIR MASS OVER THE GREAT BASIN. EXPECT A DRY AND PLEASANT DAY TOMORROW WITH WARM TEMPERATURES. ANOTHER SYSTEM MOVES IN ON FRIDAY AND SHOULD SET OFF ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS LATE IN THE DAY. THE UNSETTLED WEATHER WILL LAST OVERNIGHT AND THROUGH THE WEEKEND BEFORE WE DRY OUT AGAIN EARLY NEXT WEEK. && .SHORT TERM...TONIGHT THROUGH FRIDAY. ANOTHER ACTIVE DAY TODAY ACROSS NORTHERN AND CENTRAL NEVADA. A PASSING SHORTWAVE TROUGH IS SETTING OFF NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS MOST OF THE CWA. SKIES HAVE CLEARED ACROSS HUMBOLDT COUNTY AS OF EARLY THIS AFTERNOON. THERE IS A SLIGHT CHANCE OF MORE SHOWERS AND THUNDERSTORMS THERE THIS AFTERNOON...BUT MOST OF THE ACTIVITY WILL BE ACROSS THE CENTRAL AND EASTERN PORTIONS OF THE CWA. THE TROUGH WILL BE EXITING OUR AREA TONIGHT...WHICH WILL ALLOW SHOWERS TO GRADUALLY DIE DOWN FROM WEST TO EAST. A RIDGE WILL THEN BEGIN TO BUILD OVER THE AREA AND DRY OUT THE AIR MASS BY TOMORROW MORNING. OTHER THAN THE POSSIBILITY OF A FEW MORNING SPRINKLES IN THE EXTREME EASTERN PORTIONS OF THE CWA...EXPECT A VERY NICE DAY THURSDAY WITH WARM TEMPERATURES AND MOSTLY CLEAR SKIES. THINGS GET INTERESTING AGAIN ON FRIDAY. MODELS ARE IN GOOD AGREEMENT IN MOVING THE RIDGE OUT OF THE AREA ON FRIDAY MORNING AND BRINGING IN ANOTHER SHORTWAVE OFF THE PACIFIC. INSTABILITY DURING THE DAY APPEARS MARGINAL AT THE MOMENT. MODEL LIS ARE NEAR OR SLIGHTLY BELOW ZERO...BUT PROG SOUNDINGS ARE SHOWING A DECENT CAP ACROSS THE NORTHERN CWA THROUGH EARLY EVENING ON FRIDAY. FOR NOW WILL GO WITH SLIGHT CHANCE TO LOW END CHANCE POPS DURING THE DAY...BUT THIS MAY NEED TO BE BROUGHT DOWN IF MODELS CONTINUE TO SHOW THIS CAP. MODELS SHOW THE CAP BREAKING DOWN IN THE EVENING AS THE TROUGH APPROACHES...SO IT APPEARS THAT THE BEST CHANCE FOR ANY PRECIP WILL NOT COME UNTIL LATE IN THE DAY. HAVE INCLUDED A LARGE AREA OF CHANCE POPS ACROSS THE CENTRAL PORTION OF THE CWA TO HIGHLIGHT THIS. MS .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY. THE GFS MODEL IS SHOWING STRONG MID LEVEL FRONTOGENESIS AHEAD OF THE SHORT WAVE TROUGH FRIDAY NIGHT...AND BELIEVE THE MOST UNSTABLE CAPE INDICATES THAT THERE WILL BE ENOUGH INSTABILITY FOR SOME THUNDER LATE INTO THE NIGHT. INCREASED PRECIPITATION CHANCES FOR FRIDAY NIGHT AS ALL MODELS EXCEPT THE NAM ARE RATHER BULLISH ON PRECIP. BELIEVE THAT THIS MAY NEED TO BE INCREASED ONCE AGAIN IF MODELS CONTINUE WITH THIS STRONG OF FORCING AND THE FAVORABLE INSTABILITY. AFTER THE UPPER WAVE MOVES THROUGH THE AREA...THERE WILL BE ENOUGH INSTABILITY ACROSS THE CENTRAL AND EASTERN CWA FOR SHOWER AND THUNDERSTORM ACTIVITY ON SATURDAY. THE NEXT UPPER WAVE WILL MOVE TROUGH THE REGION ON SUNDAY. THE BEST INSTABILITY ON SUNDAY WILL BE IN THE NORTHEAST. THE CWA WILL EXPERIENCE A PUSH OF COOLER AIR ON SUNDAY AS WELL. THE MODELS ARE IN DISAGREEMENT REGARDING HOW COOL AND HOW LONG THE COOL AIR WILL LINGER IN THE REGION. THE ECMWF IS VERY WARM BY TUESDAY...SUPPORTING 90 DEGREE READINGS IN MOST VALLEY LOCATIONS. HAVE OPTED TOWARD A COMPROMISE GIVEN INPUT FROM THE CANADIAN MODEL. EITHER WAY...MUCH DRIER CONDITIONS ARE EXPECTED FOR NEXT WEEK. && .AVIATION...SHOWER AND THUNDERSTORM ACTIVITY CONTINUES ACROSS THE TAF SITES THIS AFTERNOON. DRIER AIR WILL MOVE IN FROM THE WEST YET THIS AFTERNOON...LIMITING CONVECTION UPSTREAM/NW OF KWMC. KELY AND KEKO WILL LIKELY BE THE MOST ACTIVE TAF SITES FOR THUNDERSTORMS LATE THIS AFTERNOON/EARLY THIS EVENING. ACTIVITY DIMINISHES QUICKLY THIS EVENING...WITH SKIES CLEARING OVERNIGHT. THERE MAY BE SOME SCATTERED TO BROKEN CLOUDS LINGERING LATE IN THE NIGHT AROUND 10000 FT MSL...BUT BELIEVE THE SUBSIDENCE WILL HELP DISSIPATE THESE CLOUDS BY SUNRISE OR SHORTLY THEREAFTER...BEFORE SHALLOW CUMULUS DEVELOPMENT BEGINS. THE AIRMASS TOMORROW WILL BE DRIER AND STABLE IN REGARDS TO DEEP/MOIST CONVECTION...SO SHOWER/THUNDERSTORM ACTIVITY IS NOT EXPECTED. && .FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL DIE DOWN OVERNIGHT TONIGHT. EXPECT TEMPERATURES TO WARM UP TOMORROW AS WE HAVE OUR FIRST DRY DAY IN QUITE SOME TIME. THIS BREAK DOES NOT LAST LONG HOWEVER...AS AN APPROACHING SYSTEM WILL TOUCH OFF ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS LATE IN THE DAY ON FRIDAY. WINDS COULD BE A LITTLE GUSTY FRIDAY AFTERNOON...BUT AT THIS TIME IT APPEARS THAT GUSTS WILL GENERALLY BE LIMITED TO 25 KNOTS OR SO. SHOWERS AND THUNDERSTORMS STICK AROUND THROUGH THE WEEKEND BEFORE WE DRY THINGS OUT EARLY NEXT WEEK. EXPECT AFTERNOON RHS IN THE 20S THROUGH THE WEEKEND BEFORE FALLING INTO THE TEENS EARLY NEXT WEEK. OVERNIGHT RECOVERIES WILL BE MODERATE TO GOOD. MS && .LKN WATCHES/WARNINGS/ADVISORIES... NONE. && 94/88/88
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 5:44 PM PDT | Severe Thunderstorm Warning | LKN | Humboldt, Lander | 31 min |
| Jun 17, 5:58 PM PDT | Special Weather Statement | LKN | 32 min | |
| Jun 17, 6:15 PM PDT | Special Weather Statement | LKN | 30 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.